Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: TheBodyPRO.com Covers AIDS 2014
   
Ask the Experts About

Managing Side Effects of HIV TreatmentManaging Side Effects of HIV Treatment
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Lower extremities
Aug 15, 2005

I have been positive for 3 years and on an initial regimen of Trizivir and Viread, changing to Sustiva and Epzicom in the past 3 months. Initial CD4 was at 285 with viral load of 7,000 - now settled in at 390 with <50 viral load. So, the medicines seem to be working. However, I am experiencing serious pains in the lower extremeties starting from my hip joint down thru my ankles. Some of which seem muscular, others seem like the bone itself. A burning sensation starts in my innner thigh / groin / hip area and on the outer hips themselves. Mobility is limited due to the pain, and relaxation or staying in one place for extended period of time is impossible, such as sleeping. My calves have tightened and are sore through the muscles to the bone - massage is excrutiating. Ankles and feet hurt as well. This has been going on for over a year, on and off as it comes and goes. However, it has been worsening in the past 6 months to the point of not being able to move around much. My doctor seems as confused as I am, with not showing much irregularities. And an MRI scheduled soon. She's mentioned Neuropathy and / or Avascular Necrosis as possible causes. We've added Neurontin and Etodolac in the past 2 weeks but there has been no noticeable change. Is there something different we should be concerned with? What treatments or prognosis is there? This is beginning to weigh on me heavily and causing depression / anxiety to increase, with my psych doctor increasing Zoloft and Klonopin to offset. But the chronic pain continues to no avail.

Response from Dr. Conway

I am glad to see that your regimen is working...

The key to your symptoms is to figure out where they are coming from. The 3 possibilities are nerves, joints or bones.

As for the nerves, it doesn't sound like peripheral neuropathy, which typically starts in the feet and affects both sides. It could still be that a nerve is pinched in your back and causing pain in the hip, leg and all the way down. There are tests (X-rays, nerve conduction studies, etc...) that can figure all of this out.

As for the joints, it may be that only a single joint or one leg is affected, but this is unusual. The MRI you are about to have could shed light on this. Also, there are a number of blood tests that can help us detect some kinds of arthritis, so you should talk to your doctor about this.

As for the bones, some of the treatments that we use for HIV have been associated with problems with the head of the femur, avascular necrosis being the specific term. Tenofovir (which you took for over 2 years) has been associated with this, and it appears you have already discussed this with your doctor.

It is important for you to get relief now, and you should really go over how best to achieve this with your doctor. But first and foremost, you need to figure out what is the cause of the pain to be able to address it more specifically, and know what to expect in the long-term.



Previous
regarding the body effects from HIV
Next
My health and me

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement